Ohio, 2024

Tornado and Damaging Winds in Ohio, July 4, 2024

July 4, 2024 · NWS ILN · 3 events in 2 counties and zones

Scattered thunderstorms developed through the evening hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed through the evening hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 7:00 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 4, 7:00 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
800 PM EDT Thu Jul 4 2024

.SYNOPSIS...
Multiple rounds of showers and thunderstorms remain in the
forecast through Friday. The area looks to dry out over the
weekend as high pressure builds across the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As the threat along the south decreases, attention will shift
to an increasing threat across eastern Indiana, western Ohio,
and southward toward the greater Cincinnati area. A weak
surface low will help to trigger an expanding area of showers
and thunderstorms due to the increased convergence within the
cyclonic flow. Depending on how much instability is available,
updrafts may be strong enough to take advantage of the
strengthening deep layer flow. This would support a few damaging
wind gusts and perhaps a tornado or two with the more organized
storms. Even if the severe weather threat ultimately ends up
lower, there will still be decent coverage in shower and storms,
potentially lingering into the late evening hours.

Can't rule out some locally heavy rainfall given the moisture
rich environment.

Behind the weak low pressure, drier conditions are expected
through the overnight with the primary frontal boundary still
well off the west. This will finally sweep through the area late
Friday.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
After a couple days featuring a stalled frontal boundary and
moist atmospheric conditions, the 500 mb trough will finally dig
into the Great Lakes through the day on Friday. This will
provide another chance for showers and thunderstorms throughout
the day with the passage of the front moving through during the
evening hours. There will likely be some cloud cover extending
northward from convection to the south so thunderstorm coverage
is expected to be quite limited during the first part of the
day.

As the front approaches during the afternoon and evening,
diurnal heating will help to initiate scattered thunderstorms
across the area. Due to the lack of strong and focused forcing,
development is expected to be quite disorganized with the best
potential for stronger storms across and east of the Scioto
River Valley region.

Dry air quickly moves in behind the front heading into the
overnight period.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will result in dry conditions through Monday.
Temperatures will start off a bit below normal on Saturday and
warm to above normal by Monday. A short wave will track out of
the central part of the country and cross the region late
Tuesday through Tuesday night. This will bring the next chance
of showers and thunderstorms ahead of a cold front. Mid level
troughing will persist beyond this time although surface ridging
will eventually build in. This will lead to nearly seasonal
temperatures and another generally dry period.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Focus in the TAF period includes an initial period of breezy
showers early in the period (and perhaps a storm), followed by
another bout of low stratus/fog late tonight into early Friday
morning.

The latest HRRR has storm tops increasing a bit over the next
two hours as our developing line of showers shifts east toward
central Ohio. This could bring a better chance of thunder into
the TAFs for ILN and the Columbus terminals... though can't rule
it out at DAY and CVG/LUK either.

Have leaned toward this morning's conditions (persistence) as
far as the low stratus late tonight. Guidance again shows more
of an MVFR base... however, in this very moist environment
believe formation will initially be below 1,000 feet AGL before
lifting some with heating.

Heading into Friday afternoon, a disturbance will bring another
good chance of showers to the terminals. Thunder will be
possible, which will be introduced in future updates as
confidence improves.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 4, 4:55 AM EST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
555 AM EDT Thu Jul 4 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
555 AM EDT Thu Jul 4 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will develop this afternoon into
this evening. A few severe storms are possible with damaging winds
being the primary threat. Heavy rainfall is also possible which may
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and thunderstorms will develop Friday. A few
severe storms are possible with damaging winds being the primary
threat. Heavy rainfall is also possible which may result in localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 6:15 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
715 PM EDT Thu Jul 4 2024

INZ050-050000-
Wayne IN-
715 PM EDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WAYNE COUNTY
THROUGH 800 PM EDT...

At 715 PM EDT, a strong thunderstorm was located near Dublin, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Dublin, Milton, Greens Fork, East Germantown, Spring Grove, Bethel,
Economy, Mount Auburn, Whitewater, Richmond Municipal Airport,
Middleboro, Jacksonburg, Interstate 70 at Exit 145, and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 156.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3987 8522 3987 8520 3997 8520 4001 8486
      4000 8481 3975 8482 3974 8518 3979 8518
      3979 8522
TIME...MOT...LOC 2315Z 260DEG 27KT 3985 8526

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, Jul 4, 7:03 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
803 PM EDT Thu Jul 4 2024

INZ073-074-OHZ077-050030-
Ripley IN-Dearborn IN-Hamilton OH-
803 PM EDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
RIPLEY...DEARBORN...NORTHWESTERN HAMILTON COUNTIES THROUGH 830 PM
EDT...

At 802 PM EDT, a strong thunderstorm was located near Bright, moving
east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairfield, Harrison, Lawrenceburg, Greendale, Bright, Hidden Valley,
Ross, Cleves, Milan, Shawnee, Moores Hill, Taylor Creek, Bridgetown,
Miami Heights, Dry Ridge, Blue Jay, Dunlap, Colerain Township, Mack,
and Monfort Heights.

This includes the following Interstates...
 I-74 in Indiana between mile markers 156 and 171.
 I-74 in Ohio between mile markers 0 and 13.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3920 8520 3931 8506 3931 8456 3912 8465
      3912 8470 3914 8472 3915 8475 3912 8479
      3911 8521
TIME...MOT...LOC 0002Z 271DEG 31KT 3922 8494

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, Jul 4, 7:29 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
829 PM EDT Thu Jul 4 2024

KYZ091>093-OHZ077-050115-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
829 PM EDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN
KENTON...NORTHERN CAMPBELL...NORTHERN BOONE... HAMILTON COUNTIES
THROUGH 915 PM EDT...

At 828 PM EDT, a strong thunderstorm was located over Cleves, moving
east at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cincinnati, Covington, Norwood, Fort Thomas, Newport, Blue Ash,
Reading, Montgomery, Harrison, North College Hill, Madeira, Wyoming,
Cheviot, Fort Mitchell, Villa Hills, Highland Heights, Milford, Mount
Healthy, Bellevue, and Deer Park.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 15.
 I-74 in Ohio between mile markers 3 and 19.
 I-75 in Kentucky between mile markers 187 and 191.
 I-75 in Ohio between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3925 8482 3924 8429 3922 8432 3921 8431
      3921 8429 3902 8432 3901 8431 3909 8482
TIME...MOT...LOC 0028Z 271DEG 26KT 3917 8473

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

KC

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Logan

When
July 4, 7:44 PM EST to 7:45 PM EST
Where
Logan County, 3.49 mi ESE of De Graff to 3.56 mi ESE of De Graff
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
40.292, -83.865

Video confirmed the development of a brief tornado that lasted about 10 seconds. Minor tree damage was reported at several residences along County Road 31 South in southwest Logan County. The video showed the tornado rapidly dissipating after its initial development. Damage was consistent with winds around 65 mph.

Thunderstorm Wind, Licking

When
July 4, 8:35 PM EST to 8:37 PM EST
Where
Licking County, 1.26 mi ESE of Concord
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.120, -82.610

A couple of trees were downed.

Thunderstorm Wind, Licking

When
July 4, 8:52 PM EST to 8:54 PM EST
Where
Licking County, 2.61 mi NW of Highwater
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
40.200, -82.550

A few large branches were downed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189599, 1189600, 1189601.